Missouri, 2020Hail and Damaging Winds in Missouri, May 3 to 4, 2020
May 3 to 4, 2020 · NWS EAX · 16 events in 5 counties and zones
The morning of May 3, 2020 brought a marginally severe storm into portions of east central Kansas and west central Missouri. This storm was somewhat isolated in the damage it caused, but the worsts of this two day event occurred the next day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $102,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The morning of May 3, 2020 brought a marginally severe storm into portions of east central Kansas and west central Missouri. This storm was somewhat isolated in the damage it caused, but the worsts of this two day event occurred the next day. The morning of May 4 started out incredibly active across eastern Kansas and western Missouri. In eastern Kansas several supercells formed and moved eastward into western Missouri. The initial round of supercells were generally decaying as they progressed eastward, but one particular supercell formed an enhanced downburst in western Bates County and produced between 70 and 90 mph winds. Upstream of this supercell in eastern Kansas 15-20 power poles were snapped near the intersection known as Jingo, KS. This storm then went on to produce heavy damage to trees and structures between Amsterdam and Butler. It was in this area just west of Passaic that a single fatality occurred when a tree fell into a house. After this storm moved out of the area a follow-up bow pushed through the same area producing pockets of strong winds that were recorded up to nearly 80 mph at more than one ASOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 3, 5:09 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, May 3, 5:09 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
609 AM CDT Sun May 3 2020
.Discussion...
Issued at 356 AM CDT SUN MAY 3 2020
Satellite indicates a W-E oriented field of altocumulus clouds along
and north of the Missouri River. So far these clouds appear to be
capped with model soundings confirming an inversion around 12kft.
This may change in the next few hours as a mid-upper level shortwave
trough over western KS approaches the area adding some lift and CAA
in the mid levels. Two areas to watch for possible
showers/thunderstorm development will be this altocu deck over
northern Missouri and a lower stratocumulus deck over central KS. An
analysis of RAP MUCAPE indicates any true convection would likely
occur along the stratocumulus deck as it enhances with MUCAPE values
near 1000 J/kg and only a few hundred over northern Missouri. All
models have struggled with how to evolve this development, but the
overall trend has been for some weak showers to develop over
northern Missouri while scattered showers with embedded convection
form over central KS and track to the east. This would likely keep
most of the convection to the south of the KC Metro and more into SW
Missouri. Either way, with the shortwave driving most of the
development it will move through the area just after sunrise and
quickly pass off to the east and out of our area by mid morning.
This will create the potential for a really nice Sunday afternoon
with partly cloudy skies and temperatures in the lower 70s.
Overnight a shortwave trough ahead of a jet streak will move into
the Central Plains allowing lee-side troughing and cyclogenesis to
occur over northern TX into OK and eastern Nebraska. The southern
low will develop a warm front Monday morning with a NE motion into
our region. The northern low will help develop a nocturnal MCS which
may propagate into our area overnight and create a complex situation
as it interacts with the warm front. WAA will help develop a ridge
of MUCAPE ahead of the surface boundary over SE KS and eventually
into Missouri, but the nocturnal MCS may alter this analysis and
will need to be monitored the day of. Storms look to develop along
the LLJ over Nebraska and propagate into the area with some
developing along the WAA and isentropic accent of the warm front
ahead of the possible MCS. There appears to be multiple rounds of
development with the first being in the late morning with the MCS
and initial mid level warm front then another round in the afternoon
as a stronger LLJ develops over SE KS. The first round will have
less forcing and instability and may effect how the second develops.
The second round in the early afternoon may have more severe
potential with 1500-2000 J/kg MUCAPE(NAM being higher) and 50kts of
effective shear available according to models, but the MCS may alter
those plans. If the MUCAPE is realized then elevated large hail will
be the main threat from the KC Metro into central Missouri with a
stable surface layer keeping the wind and tornado threat low. This
system will move through quickly and be out of the area by sunset.
High pressure and NW flow aloft will keep the area relatively quiet
through the rest of the week with a nice spring-like airmass. This
will likely keep us in the upper 60s to lower 70s through Thursday.
The next chance for precipitation looks to occur Thursday night into
Friday as a shortwave moves into the area along NW flow aloft.
Guidance varies on the intensity of this shortwave with the GFS being
the most aggressive and ultimately higher QPF totals. Due to the
uncertainly, our QPF and PoPs will remain a bit more towards the
ECMWF solution until we get more convergence in the solution. The
weekend is looking really nice with high pressure and mid 60s, which
we will take in May. &&
.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1204 AM CDT SUN MAY 3 2020
Showers may develop across portions of the region through the early
morning hours, with chances ending around daybreak. Due to the
uncertainty in the timing and location of these showers VCSH was
utilized to start. VFR ceilings are expected to persist with
northeast winds becoming more easterly through the end of the
period.
&&
.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 605 AM CDT SUN MAY 3 2020
Scattered showers and thunderstorms have developed over eastern
Kansas in the last couple hours. The thunderstorm threat will
remain along and south of I-70 with showers possible all the way
up to the Iowa border. Ceilings will remain VFR, but there could
be a brief period of MVFR visibility if a shower or storm move
over a terminal in the next few hours. These showers and storms
will push off to the east by 15-16Z leaving a easterly wind and
VFR conditions through the remainder of the forecast period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Barham
Aviation...Barham
Hazardous weather outlook, May 3, 4:27 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
527 AM CDT Sun May 3 2020
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
527 AM CDT Sun May 3 2020
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
A few thunderstorms will be possible this morning. Severe weather is
not expected.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Another round of thunderstorms is expected on Monday. A few of these
storms may be strong to severe in the form of large hail.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 3, 7:34 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
834 AM CDT Sun May 3 2020
KSZ060-031400-
Linn KS-
834 AM CDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR LINN COUNTY UNTIL 900 AM CDT...
At 834 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Parker to near Kincaid.
Movement was east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Pleasanton, Mound City, Parker, Blue Mound and Prescott.
LAT...LON 3804 9508 3821 9508 3826 9506 3834 9506
3833 9461 3806 9461 3804 9462
TIME...MOT...LOC 1334Z 272DEG 40KT 3822 9499 3802 9511
LeightonSpecial weather statement, May 3, 7:54 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
854 AM CDT Sun May 3 2020
KSZ060-MOZ053-031445-
Linn KS-Bates MO-
854 AM CDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINN AND BATES
COUNTIES UNTIL 945 AM CDT...
At 854 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Cygne to near Fulton. Movement was east
at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Butler, Rich Hill, Hume, Amoret, Rockville, Foster, Passaic and
Worland.
LAT...LON 3805 9425 3806 9438 3806 9461 3805 9463
3834 9463 3834 9407 3803 9406 3805 9410
3804 9411 3806 9413 3804 9420 3805 9420
3805 9421 3803 9423
TIME...MOT...LOC 1354Z 272DEG 35KT 3829 9471 3803 9477
LeightonThunderstorm Wind, Bates
- When
- May 3, 8:15 AM CST to 8:19 AM CST
- Where
- Bates County, 0.69 mi N of Butler
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.260, -94.330
In a relatively isolated incident an otherwise sub-severe thunderstorm produced a significant downburst in the city of Butler. The damage was pretty confined to a small area, but that area appeared to be hit hard, especially as a TV antenna came down at an old abandoned station.
Hail, Bates
- When
- May 4, 9:15 AM CST to 9:17 AM CST
- Where
- Bates County, 2.07 mi S of Burdett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.400, -94.480
Thunderstorm Wind, Bates
- When
- May 4, 9:20 AM CST to 9:23 AM CST
- Where
- Bates County, 2.71 mi E of Lacyville
- Measured
- 65 kt (75 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 38.320, -94.450
A gradually decaying supercell produced a significant downburst as it crossed into western Missouri. The worst of the damage occurred in the Amsterdam and Passaic area, where a single fatality occurred due to a large tree falling into a home.
Thunderstorm Wind, Bates
- When
- May 4, 9:20 AM CST to 9:23 AM CST
- Where
- Bates County, 2.71 mi E of Lacyville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.320, -94.450
Aside from a fatality in a rural area just outside Butler, Missouri widespread wind damage occurred in and around Butler, Missouri. Nearby areas experienced widespread powerline and power pole damage, and in Butler several structures were heavily damage.
Hail, Bates
- When
- May 4, 9:29 AM CST to 9:30 AM CST
- Where
- Bates County, Passaic
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.320, -94.350
Thunderstorm Wind, Cass
- When
- May 4, 11:00 AM CST to 11:03 AM CST
- Where
- Cass County, Raymore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.800, -94.450
A trained spotter reported 60 mph winds.
Thunderstorm Wind, Jackson
- When
- May 4, 11:01 AM CST to 11:04 AM CST
- Where
- Jackson County, 3.02 mi WSW of South Lee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.880, -94.420
Winds were estimated at 60 mph and blew over a fence.
Hail, Cass
- When
- May 4, 11:02 AM CST to 11:04 AM CST
- Where
- Cass County, 2.34 mi NNE of Archie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.510, -94.350
Thunderstorm Wind, Jackson
- When
- May 4, 11:08 AM CST to 11:11 AM CST
- Where
- Jackson County, 1.36 mi S of Lees Summit Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.961, -94.374
Lee's Summit reported 74 mph wind.
Thunderstorm Wind, Cass
- When
- May 4, 11:11 AM CST to 11:14 AM CST
- Where
- Cass County, 0.88 mi SE of Garden City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.560, -94.190
Public measured 64 mph wind in Garden City, Missouri.
Thunderstorm Wind, Cass
- When
- May 4, 11:16 AM CST to 11:19 AM CST
- Where
- Cass County, Belton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.820, -94.530
A report from MPing indicated some minor damage from thunderstorms in Belton.
Thunderstorm Wind, Cass
- When
- May 4, 11:17 AM CST to 11:20 AM CST
- Where
- Cass County, 0.88 mi SE of Garden City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 38.560, -94.190
Winds of around 70 to 80 mph occurred in Garden City as a strong, decaying thunderstorm moved into that area. While the storm was severe, the winds in and around Garden City were somewhat unique to the event and the damage across the city indicated some enhanced winds, probably associated with a significant downburst. While the official estimate is around 70 to 80 mph winds, it's plausible that faster winds were experienced in that area with this event solely based on the damage.
Thunderstorm Wind, Cass
- When
- May 4, 11:24 AM CST to 11:27 AM CST
- Where
- Cass County, 0.88 mi SE of Creighton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.490, -94.070
Several large trees snapped at base. Approximately two foot diameter tree uprooted. One building blown down. Power lines down and entire town without power.
Thunderstorm Wind, Cass
- When
- May 4, 11:24 AM CST to 11:27 AM CST
- Where
- Cass County, 0.88 mi SE of Creighton
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.490, -94.070
In Creighton 70 to 80 mph wind with pea sized hail occurred and knocked out power.
Thunderstorm Wind, Henry
- When
- May 4, 11:55 AM CST to 11:58 AM CST
- Where
- Henry County, Clinton Mem Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.350, -93.680
AWOS in Clinton, MO recorded a 58 mph wind gust.
Thunderstorm Wind, Randolph
- When
- May 4, 1:58 PM CST to 2:01 PM CST
- Where
- Randolph County, 0.53 mi E of Huntsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.430, -92.540
Reports of tree limbs down on power lines, power outages and road signs blown down around Moberly. It was localized to an area along US-24 from Hunstville to the area of Holeman Rd and US-24 in Moberly including the area north of Rothewell Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, May 3, 20201 death · 5 injured · $16 million · 70 kt wind · 65 events
- Hail and Damaging Winds in Missouri, May 3 to 5, 2020$6.3 million · 2.75 in hail · 90 events
- Tornado and Damaging Winds in Missouri, May 3, 2020$705,000 · EF1 · 16 events
- Hail and Damaging Winds in Kansas, May 3 to 4, 2020$665,000 · 2.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, May 3, 2020$168,000 · 2 in hail · 27 events
- Dust Storm in Wisconsin, May 3, 2020$300,000 · 1 event
- Damaging Winds in Kentucky, May 3, 2020$161,000 · 61 kt wind · 6 events
- Damaging Winds in Alabama, May 3, 2020$10,000 · 55 kt wind · 60 events
- Hail and Lightning Strike in Indiana, May 3, 2020$150,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Georgia, May 3 to 5, 2020$57,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Tennessee, May 3, 2020$7,000 · 1.75 in hail · 46 events
- Hail and Damaging Winds in Arkansas, May 3 to 4, 2020$5,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892031, 892027, 880478, 892047, 892028, 892037, 892038, 892029, 892039, 892041, 892032, 892033, 892035, 892042, 892045, 892036.